Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Discrete compactness and the approximation of Maxwell's equations in $\mathbb{R} ^3$

Authors: P. Monk and L. Demkowicz
Journal: Math. Comp. 70 (2001), 507-523
MSC (2000): Primary 65N30; Secondary 65N15, 65N25
Published electronically: February 23, 2000
MathSciNet review: 1709155
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We analyze the use of edge finite element methods to approximate Maxwell's equations in a bounded cavity. Using the theory of collectively compact operators, we prove $h$-convergence for the source and eigenvalue problems. This is the first proof of convergence of the eigenvalue problem for general edge elements, and it extends and unifies the theory for both problems. The convergence results are based on the discrete compactness property of edge element due to Kikuchi. We extend the original work of Kikuchi by proving that edge elements of all orders possess this property.

References [Enhancements On Off] (What's this?)

  • 1. A. ALONSO AND A. VALLI, An optimal domain decomposition preconditioner for low-frequency time-harmonic Maxwell equations. Math. Comp, 68 (1999), 607-631. MR 99i:78002
  • 2. P. ANSELONE, Collectively compact operator approximation theory, Prentice-Hall, 1971. MR 56:1753
  • 3. D. BOFFI, F. BREZZI, AND L. GASTALDI, On the convergence of eigenvalues for mixed formulations. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 25 (1997), 131-154. MR 99i:65121
  • 4. -, On the problem of spurious eigenvalues in the approximation of linear elliptic problems in mixed form. Math. Comp. to appear. CMP 98:17
  • 5. J. BRAMBLE, J. PASCIAK, AND J. XU, The analysis of multigrid algorithms with nonnested or noninherited quadratic forms, Math. Comp. 56 (1991), pp. 1-34. MR 91h:65159
  • 6. M. COSTABEL, A remark on the regularity of solutions of Maxwell's equations on Lipschitz domains, Math. Meth. Appl. Sci., 12 (1990), pp. 365-368. MR 91c:35028
  • 7. M. COSTABEL AND M. DAUGE, Singularities of electromagnetic fields in polyhedral domains, tech. report, IRMAR, Université de Rennes 1, France, 1997.
    Report available at
  • 8. L. DEMKOWICZ, Asymptotic convergence in finite and boundary element methods. Part 1: Theoretical results, Comput. Math. Appl. 27 (1994), pp. 69-84. MR 95h:70653
  • 9. L. DEMKOWICZ AND L. VARDAPETYAN, Modelling electromagnetic absorbtion/scattering problems using $hp$-adaptive finite elements, Comput. Methods Appl. Mech. Engrg., 152 (1998), pp. 103-124. MR 99b:78003
  • 10. V. GIRAULT, Incompressible finite element methods for Navier-Stokes equations with nonstandard boundary conditions in $ \mathbb{R} ^3$, Math. Comp., 51 (1988), pp. 55-74. MR 90e:65155
  • 11. -, Curl-conforming finite element methods for Navier-Stokes equations with non-standard boundary conditions in $\mathbb{R} ^3$, in The Navier-Stokes equations, Theory and Numerical Methods, Lecture Notes 1431, Springer, 1990, pp. 201-218. MR 91k:65143
  • 12. V. GIRAULT AND P. RAVIART, Finite Element Methods for Navier-Stokes Equations, Springer-Verlag, New York, 1986. MR 83b:65122
  • 13. H. IHLENBURG AND I. BABUSSKA, Finite element solution of the Helmholtz equation with high wavenumber Part I: The h-version of the FEM, Comput. Math. Appl., 30 (1995), pp. 9-37. MR 96j:65123
  • 14. P. JOLY, C. POIRIER, J.-E. ROBERTS, AND P. TROUVE, A new non-conforming finite element method for computation of electromagnetic guided waves, SIAM J. Numer. Anal., 33 (1996), 1494-1525. MR 97f:78035
  • 15. F. KIKUCHI, An isomorphic property of two Hilbert spaces appearing in electromagnetism: Analysis by the mixed formulation, Japan J. Appl. Math., 3 (1986), pp. 53-58. MR 88k:46028
  • 16. -, Mixed and penalty formulations for finite element analysis of an eigenvalue problem in electromagnetism, Comput. Methods Appl. Mech. Eng., 64 (1987), pp. 509-521. MR 89g:78005
  • 17. -, On a discrete compactness property for the Nedelec finite elements, J. Fac. Sci. Univ. Tokyo, Sect. 1A, Math, 36 (1989), pp. 479-490. MR 91h:65173
  • 18. R. KRESS, Linear Integral Equations, Springer-Verlag, second ed., 1999. MR 90j:45001
  • 19. M. KSRSISZEK AND P. NEITTAANM¨AKI, On the validity of Friedrichs' inequalities, Math. Scand., 54 (1984), pp. 17-26. MR 86b:35020
  • 20. R. LEIS, Initial Boundary Value Problems in Mathematical Physics, John Wiley, New York, 1986. MR 87h:35003
  • 21. V. LEVILLAIN, Eigenvalue appoximation by mixed methods for resonant inhomogenous cavities with metallic boundaries, Math. Comp., 58 (1992), pp. 11-20. MR 92f:65130
  • 22. P. MONK, A finite element method for approximating the time-harmonic Maxwell equations, Numer. Math., 63 (1992), pp. 243-261. MR 94b:65134
  • 23. J. NSED´ELEC, Mixed finite elements in $ \mathbb{R} ^3 $, Numer. Math., 35 (1980), pp. 315-341. MR 81k:65125
  • 24. -, Eléments finis mixtes incompressibles pour l'équation de Stokes dans $\mathbb{R} ^3$, Numer. Math., 39 (1982), pp. 97-112. MR 83g:65111
  • 25. -, A new family of mixed finite elements in $\mathbb{R} ^3 $, Numer. Math., 50 (1986), pp. 57-81. MR 88e:65145
  • 26. J. OSBORN, Spectral approximation for compact operators, Mathematics of Computation, 29 (1975), pp. 712-725. MR 52:3998
  • 27. W. RACHOWICZ AND L. DEMKOWICZ, A two-dimensional $hp$-adaptive finite element package for electromagnetics, Tech. Report 98-15, TICAM, University of Texas, 1998.
    submitted to Computer Methods in Applied Mechanics and Engineering.
  • 28. A. SCHATZ, An observation concerning Ritz-Galerkin methods with indefinite bilinear forms, Math. Comp., 28 (1974), pp. 959-962. MR 51:9526
  • 29. L. VARDAPETYAN AND L. DEMKOWICZ, $hp$-Adaptive finite elements in electromagnetics.
    Comput. Methods Appl. Mech. Engrg., 169 (1999), pp. 331-344. MR 99k:78004

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 65N15, 65N25

Retrieve articles in all journals with MSC (2000): 65N30, 65N15, 65N25

Additional Information

P. Monk
Affiliation: Department of Mathematical Sciences, University of Delaware, Newark DE 19716, USA

L. Demkowicz
Affiliation: TICAM, University of Texas at Austin, Austin TX 78712, USA

Keywords: Finite element methods, discrete compactness, eigenvalues, error estimates
Received by editor(s): October 27, 1998
Received by editor(s) in revised form: April 1, 1999
Published electronically: February 23, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society